Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 171, NWS Memphis, TN

July 9, 2021DeSoto County, Tate County, Tunica County, Mississippi; Crittenden County, Arkansas; Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 9, 2021, 1:19 PM CDT for DeSoto County, Tate County, Tunica County, Mississippi; Crittenden County, Arkansas; Shelby County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 1:19 PM CDT (18:19 UTC)
Expired
Jul 9, 2021, 2:00 PM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crittenden County, AR, DeSoto County, MS, Tate County, MS, Tunica County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 58 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3332 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS54 KMEG 091819
SVRMEG
ARC035-MSC033-137-143-TNC157-091900-
/O.NEW.KMEG.SV.W.0171.210709T1819Z-210709T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
119 PM CDT Fri Jul 9 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  South central Crittenden County in eastern Arkansas...
  Western DeSoto County in northwestern Mississippi...
  Northeastern Tunica County in northwestern Mississippi...
  Northwestern Tate County in northwestern Mississippi...
  Southwestern Shelby County in western Tennessee...

* Until 200 PM CDT.

* At 119 PM CDT, a severe thunderstorm was located over Pinckney, or
  11 miles east of Hughes, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Southaven, Horn Lake, Hernando, Memphis, Walls, Horseshoe Lake,
  Pinckney, Lake Cormorant, Lynchburg, Phillipp, Eudora, Arkabutla,
  Newport, Clack, Trinity, Frees Corners, Nesbit, Bruins, Beck and
  Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3491 9041 3509 9028 3496 8994 3468 9013
TIME...MOT...LOC 1819Z 298DEG 11KT 3496 9027 

HAIL...0.75IN
WIND...60MPH
 
$$

SMW
1 follow-up statement
405 
WWUS54 KMEG 091847
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
147 PM CDT Fri Jul 9 2021

ARC035-MSC033-137-143-TNC157-091900-
/O.CON.KMEG.SV.W.0171.000000T0000Z-210709T1900Z/
Crittenden AR-DeSoto MS-Tunica MS-Tate MS-Shelby TN-
147 PM CDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTH CENTRAL CRITTENDEN...WESTERN DESOTO...NORTHEASTERN
TUNICA...NORTHWESTERN TATE AND SOUTHWESTERN SHELBY COUNTIES...

At 147 PM CDT, a severe thunderstorm was located over Lake Cormorant,
or 8 miles west of Horn Lake, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Southaven, Horn Lake, Hernando, Walls, Horseshoe Lake, Pinckney, Lake
Cormorant, Lynchburg, Phillipp, Eudora, Arkabutla, Newport, Clack,
Trinity, Frees Corners, Nesbit, Bruins, Beck, Glover and Banks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3491 9041 3509 9028 3501 9014 3491 8998
      3468 9013
TIME...MOT...LOC 1847Z 298DEG 11KT 3492 9018 

HAIL...0.75IN
WIND...60MPH
 
$$

SMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:59 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 9, 12:59 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1259 PM CDT Fri Jul 9 2021

.UPDATE...
Pesky area of thunderstorms continue proximal to a surface
boundary. Updated for pops and lowered the temps a bit within the
area of most numerous convection.

  JEB
&&

.PREV DISCUSSION... /issued 1142 AM CDT Fri Jul 9 2021/

UPDATE...

18Z Aviation Discussion

PREV DISCUSSION... /issued 1109 AM CDT Fri Jul 9 2021/

UPDATE...
Weak surface boundary bisecting the forecast area is the focus for
thunderstorms producing locally heavy rainfall. This area is sinking
very slowly south.  The forecast accounts for this feature and other
pop-up storms that should develop with the diurnal cycle.

JEB

PREVIOUS DISCUSSION... A few showers still remain over the
forecast area this morning as a weak front moved into the area
overnight. This washed out boundary will serve focus for shower
ands storm development this afternoon as the heating of the day
will ignite these showers and storms. Temperatures are still
expected to reach into the upper 80s to lower 90s today. The
diurnal showers and storms should diminish into the evening hours,
but short range guidance suggests a MCS or a line of storms
moving into the northern portions of the forecast area late
tonight into early Saturday morning. Some guidance moves this
convection well into the area but the trend is for it to weaken as
it moves into our forecast area tonight. Some guidance does not
have any convection overnight into our area. We will have to watch
the trends through the day to get a better handle on the
situation as this will be more of a mesoscale issue overnight.

With that being said...rain chances will just increase through
the weekend as an upper low is expected to drop down from the
north late Saturday into Sunday. This will bring a good chance of
shower and storms to the region. Right now, the Storm Prediction
Center has portions of the Mid South in a Slight Risk for severe
weather on Saturday. This should cover the multiple waves of
showers and storms that are expected during this time frame...but
this would mainly cover late Saturday night into Sunday for our
area as that disturbance/front moves down from the north. The risk
is continued into Sunday but only as a Marginal Risk...but that
too could change as more data becomes available. Right now, the
main threats with the storms would be strong straight line winds
and large hail.

Another aspect with the multiple rounds/chances for storms would
be heavy rainfall. Precipitable water values over the next few
days will be in that 1.8 to 2.0 inch region which is generally an
indicator for a very moisture rich atmosphere. Couple that with
deep warm cloud layer and a fairly unidirectional flow up the
column this points to slow moving or training showers and storms
with a highly efficient rainfall. The Weather Prediction Center
has portions of the Mid South...mainly across the Mississippi
Delta in a Slight Risk for Excessive Rainfall for Sunday. It is
hard to pinpoint where heaviest rain will fall or the amounts a
this time...but the likelihood for heavy rain will exist over a
large portion of the Mid South on Sunday.

The upper level system will pull out of the area by midweek. Rain
chances will still be elevated on Monday and Tuesday as showers
and storms will continue to be mainly diurnally driven. We should
continue to see afternoon showers and storms through the rest of
the week as the surface flow remain southwesterly keeping moisture
in place for afternoon showers and storms. Temperatures will
remain around normal through the period outside of the Sunday and
Monday time frame. 13/MH

&&

.AVIATION...
18Z TAF

Showers and thunderstorms this afternoon into the evening.
Conditions under any storms could go IFR/MVFR. Otherwise it should
be VFR. Wind SSW 5-10kts occasional gusts to 20kts towards the end
of the TAF set.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 9, 10:55 AM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1055 AM CDT Fri Jul 9 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1055 AM CDT Fri Jul 9 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few thunderstorms may produce heavy rainfall and ponding of water.
Gusty winds is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Marginal to slight risk of severe weather exists for portions of
the Mid-South on Saturday and Sunday. Clusters of storms will be
possible both days with a few storms being strong or severe. Gusty
winds and heavy rain will be the main threats.

A Marginal to Slight risk of excessive rainfall exists for
portions of the Mid South on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 9, 7:39 AM CDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
739 AM CDT Fri Jul 9 2021

TNZ092-091300-
Hardin TN-
739 AM CDT Fri Jul 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 AM CDT
FOR...

Southeastern Hardin County in western Tennessee...

At 739 AM CDT...a strong thunderstorm producing winds in excess of 40
mph was located near Olive Hill, or 8 miles east of Savannah, moving
east at 30 mph.

People in southeastern Hardin County should monitor this storm
closely.

LAT...LON 3511 8826 3527 8823 3528 8798 3505 8799
TIME...MOT...LOC 1239Z 277DEG 24KT 3518 8809

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:45 PM CDTSpecial Weather StatementMEGDeSoto30 min
Jul 9, 12:14 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tate13 min
Jul 9, 12:32 AM CDTSpecial Weather StatementMEGDeSoto28 min
Jul 9, 10:06 AM CDTAreal Flood AdvisoryMEGDeSoto, Marshall3 hr
Jul 9, 11:08 AM CDTAreal Flood AdvisoryMEGDeSoto, Marshall3 hr
Jul 9, 12:52 PM CDTFlash Flood WarningMEGDeSoto, Marshall3 hr
Jul 9, 1:55 PM CDTSpecial Weather StatementMEGCrittenden35 min
Jul 9, 2:22 PM CDTAreal Flood AdvisoryMEGCrittenden, St. Francis78 min
Jul 8, 10:53 PM CDTSpecial Weather StatementMEGCarroll37 min
Jul 8, 10:56 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Weakley49 min
Jul 8, 10:59 PM CDTSpecial Weather StatementMEGMadison31 min
Jul 8, 11:25 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Henderson, Madison50 min
Jul 8, 11:54 PM CDTAreal Flood AdvisoryMEGBenton, Carroll, Decatur2 hr
Jul 8, 11:57 PM CDTSpecial Weather StatementMEGBenton, Decatur, Henderson33 min
Jul 9, 7:39 AM CDTSpecial Weather StatementMEGHardin21 min
Jul 9, 3:04 PM CDTAreal Flood AdvisoryMEGDecatur3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2021Severe Thunderstorm Warnings in Arkansas, 2021Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.